COVID-19: Granite Peaks GI has infection control procedures in place to treat our patients safely and effectively in our facilities.
Granite Peaks also offers TELEHEALTH appointments for eligible conditions. Request an appointment.

Antibiotics are effective medications commonly used to treat infection. Although safe, they can cause side effects, including diarrhea, in up to 20% of patients, usually improving when the antibiotics are stopped.  In some patients Clostridium difficile infection (CDI) can develop due to a toxin-producing bacteria that causes a severe form of diarrhea associated with antibiotic use.  Symptoms can range from mild diarrhea to severe colon inflammation that can be fatal.

With increased antibiotic use in the U.S., Canada and other countries, the number of CDI cases has dramatically increased. C. difficile spores are very common in the environment and difficult to get rid of. They produce two main toxins that cause inflammation in the colon.

Although most cases of CDI are antibiotic-related, there are additional risk factors that do not include antibiotic use such as older age, weakened immune system, being in a hospital or long-term care facility. Those with inflammatory bowel disease are more likely to get CDI and may face a more intense illness than patients with IBD or CDI alone. Acid-suppressing medicines may also increase the risk of contracting CDI.

Patients experience diarrhea, the most common symptom, and may experience abdominal cramping associated with the watery stool. Vomiting, fever, nausea and generally feeling unwell can accompany the diarrhea. Severe cases include fever and abdominal distension.

A stool test is necessary to verify the presence of toxin in the stools and determine appropriate treatment. In mild cases, an antibiotic such as metronidazole may be used. If that isn’t effective, vancomycin is the next step and is usually effective.

While antibiotic treatment is effective in most cases of CDI, up to 20% of patients could experience recurrent symptoms and recurrence statistics rise from there (up to 60%) if the patient is not responding to a second round of antibiotic therapy.

For these patients, the most effective method for treating CDI is known as a fecal microbiota transplant, which has been effective in more than 90% of patients receiving the treatment in randomized controlled trials. The doctors at Granite Peaks Gastroenterology have experience and have had success with this treatment in multiple patients suffering from CDI who were unresponsive to traditional antibiotic treatment.

Don’t let symptoms go unattended. Check in with your doctor if you have symptoms of CDI, especially if you’ve recently used antibiotics. The sooner it is treated, the more likely it is that you’ll have a quick and complete recovery.

Search
Categories
Topics
Archives